Narcolepsy

Narcolepsy is a chronic neurological disorder (that is, related to the brain) that causes you to fall asleep at inappropriate times. During narcolepsy, the brain is unable to regulate sleeping and waking patterns normally, which can result in:

  • Excessive daytime sleepiness, which is, feeling very drowsy throughout the day, and having difficulty concentrating and staying awake.

  • Sleep attacks, that is, falling asleep suddenly and without warning.

  • Cataplexy or temporary loss of muscle control, often in response to emotions such as laughter and anger.

  • Sleep paralysis or a temporary inability to move or speak when waking up or falling asleep.


Narcolepsy may not cause serious or long-term physical health problems, but it can have a significant impact on daily life and pose to be difficult to cope with emotionally.

Narcolepsy is sometimes caused by a lack of the brain chemical orexin (also known as hypocretin), which regulates sleep. This deficiency is thought to result from the immune system mistakenly attacking parts of the brain that produce orexin. However, this does not explain all cases of narcolepsy, and the exact cause of this problem is often unclear.

Factors that have been suggested to trigger narcolepsy include hormonal changes (such as puberty or menopause), major psychological stress, a sudden change in sleep patterns and an infection (such as flu). The symptoms often begin during adolescence, although the condition is usually diagnosed between the ages of twenty and forty.​​

The symptoms of narcolepsy include:

  • Excessive daytime sleepiness

  • Sudden loss of muscle tone (cataplexy): this is usually uncontrollable and is triggered by intense emotions.

  • Sleep paralysis: a temporary inability to move or speak while falling asleep or upon waking. These episodes only last a few seconds or minutes but the experience can be frightening.

  • Hallucinations: these can be vivid and frightening in which you begin dreaming but it feels real.

You may also have other sleep disorders such as obstructive sleep apnea, a condition in which breathing starts and stops throughout the night, restless legs syndrome and even insomnia. Sometimes you may experience automatic behaviour during these brief episodes. For example, you may fall asleep while performing a task you normally perform, such as writing, typing or driving, and you continue to function while asleep. When you awaken, you can't remember what you did.​

If you experience excessive daytime sleepiness, sleep paralysis or any of the symptoms mentioned above, seek help from your doctor working with the Mind and Brain Service Line​ at The Aga Khan University Hospital.

Your time with your doctor may be limited, so make sure to prepare for your visit beforehand. Here​ are some tips to help get you started.​

Diagnosis of narcolepsy sometimes requires staying overnight at the hospital or sleep centre, where you may undergo an in-depth analysis of your sleep by specialists. This will include your doctor asking for a detailed sleep history and monitoring sleep records. Your doctor might ask you to keep a detailed diary of your sleep pattern for a week or two.

You might also be asked to wear an actigraph, which is a device that looks like a wristwatch and measures periods of activity and rest, providing an indirect measure of how and when you sleep. 

Another method that might be used is polysomnography (PSG) which is a test that measures a variety of signals during sleep using electrodes placed on your scalp. 

One more test called Multiple Sleep Latency Test (MSLT) measures how long it takes you to fall asleep during the day. You will be asked to take four or five naps, two hours apart while specialists observe your sleep patterns. ​

There is currently no widely accepted cure for narcolepsy but medication and therapy can help to relieve symptoms to a certain extent.

Behavioural therapies may help control symptoms, including taking three or more scheduled naps throughout the day. You may also be advised to avoid heavy meals and alcohol, which can disturb or induce sleep. Counselling is a very important part of the treatment. As it is not a well understood or widely known disease, it may cause you to feel uncomfortable, embarrassed or depressed. 

Your doctor may also prescribe stimulants to improve alertness and reduce excessive daytime sleepiness. Antidepressants may also be prescribed if need be. Sodium oxybate, a strong sleep inducing agent, may be given at night to improve disturbed nocturnal sleep and reduce daytime sleepiness and cataplexy. 

All these treatments have some side effects including headaches, irritability, mood changes, nervousness, insomnia, anorexia, irregular heartbeat, nausea, weight gain, anxiety or decreased emotions, drowsiness, sexual dysfunction and changes in blood pressure. Your doctor will prescribe the treatment that works best for you, with minimal side effects.​

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.​

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.​

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.​



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.